Hail, Ford
- When
- March 7, 11:35 PM CST
- Where
- Ford County, 2.64 mi NW of Dodge City
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.780, -100.050
A strong upper level low was advancing towards Kansas and helped produce lift north of a cold front. Thus, elevated thunderstorms developed across parts of the area and a few were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong upper level low was advancing towards Kansas and helped produce lift north of a cold front. Thus, elevated thunderstorms developed across parts of the area and a few were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 7, 8:38 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 838 PM CST WED MAR 7 2012 ...UPDATE SECTION... .UPDATE... ISSUED AT 836 PM CST WED MAR 7 2012 NO SIGNIFICANT CHANGES WERE MADE TO THE GRIDS. THE FORECAST REASONING IS ON TRACK. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 323 PM CST WED MAR 7 2012 A STRONG UPPER LEVEL CLOSED LOW WILL MOVE SLOWLY FROM NEAR THE FOUR CORNERS AREA TO NEW MEXICO ON THURSDAY. ALSO A NORTHERN BRANCH SHORTWAVE TROUGH WILL BE MOVING INTO THE MIDWEST STATES. BOTH THE NAM AND GFS SEEM TO BE MOVING THE UPPER LOW MORE NORTHEAST THAN OTHER MODELS DUE TO LATENT HEAT RELEASE ASSOCIATED WITH GENERATION OF TOO MUCH PRECIPITATION. WILL HEDGE MORE TOWARD THE ECMWF AND GEM WHICH HAVE THE UPPER LOW MORE SOUTH AND WEST. WHAT THIS MEANS IS WILL GO AHEAD AND REDUCE MEASURABLE PRECIPITATION CONSIDERABLY EXPECT KEEP SOME LIGHT AMOUNTS IN THE FAR SOUTH. THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS BARBER COUNTY THIS EVENING. MODELS SHOWS SOME MID TO UPPER LEVEL INSTABILITY NEAR AND JUST BEHIND THE COLD FRONT FROM NEAR COLDWATER TO PRATT AND EAST. WILL KEEP AN ISOLATED THUNDERSTORM CHANCE IN THAT AREA MAINLY THIS EVENING. WITH AROUND 1000 J/KG CAPE THERE COULD BE SOME SMALL HAIL UP TO PENNY SIZE. LATER TONIGHT INTO THURSDAY THERE SHOULD BE MAINLY VIRGA FROM SAINT JOHN TO DODGE CITY AND NORTH WITH MAY BE A FEW SPITS OF LIGHT RAIN OR DRIZZLE OR FREEZING DRIZZLE LATE TONIGHT INTO TOMORROW MORNING. THEN FOR THURSDAY IT SHOULD BE MAINLY VIRGA. THE FAR SOUTHERN TIER OF COUNTIES WILL HAVE A SLIGHTLY BETTER CHANCE OF SOME LIGHT MEASURABLE PRECIP IN THE FORM OF LIGHT RAIN, LIGHT FREEZING DRIZZLE, OR LIGHT SNOW MAINLY WEST OF ASHLAND WITH ONLY TRACE TO .O5 OF AN INCH OF LIQUID EQUIVALENT. MOSTLY LIGHT RAIN WILL FALL EAST OF THAT LINE WITH WARMER TEMPERATURES. DUE TO THE WARM SOIL TEMPERATURES ANY FREEZING PRECIPITATION SHOULD NOT BE A PROBLEM ON ROADS. OVERNIGHT LOWS WILL RANGE FROM THE UPPER 20S NORTH AND WEST TO THE MID 30S EAST. HIGHS ON THURSDAY LOOK TO BE IN THE UPPER 40S NORTHEAST TO THE MID TO UPPER 30S SOUTHEAST WITH MORE CLOUD COVER. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 230 PM CST WED MAR 7 2012 MEDIUM RANGE MODELS INDICATE A CLOSED OFF UPPER LEVEL LOW ANCHORED ACROSS NEW MEXICO EARLY IN THE PERIOD AND MOVING VERY LITTLE INTO THE EARLY PART OF THE WEEKEND. MEANWHILE, A SERIES OF H5 VORT MAXES WILL EJECT NORTHEAST OUT OF THE UPPER TROUGH AXIS INTO AND ACROSS WESTERN KANSAS DURING THIS TIME FRAME RESULTING IN THE POSSIBILITY FOR PERIODS OF LIGHT PRECIP ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS THROUGH SATURDAY NIGHT. ALTHOUGH POCKETS OF MODEST UPPER LEVEL DIVERGENCE WILL BE PRESENT DOWNSTREAM OF THE UPPER LOW TROUGH AXIS, A GENERAL WEAK FLOW ALOFT AND A LACK OF LOW LEVEL MOISTURE WILL HINDER THE CHANCE FOR ANY SIGNIFICANT PRECIP AMOUNTS DURING THE PERIOD. HOWEVER, THE BEST CHANCE FOR ANY PRECIP WILL BE ACROSS EXTREME SOUTHERN PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW. SECONDLY, SURFACE HIGH PRESSURE DRIFTING EAST ACROSS THE NORTHERN PLAINS WILL HELP SET UP A LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS BY FRIDAY NIGHT WHICH WILL BEGIN ADVECTING SOME MOISTURE BACK INTO THE REGION BUT AGAIN, LIKELY NOT ENOUGH TO RESULT IN SIGNIFICANT PRECIP, IF ANY. DRIER CONDITIONS ARE THEN EXPECTED EARLY NEXT WEEK AS A SOUTHWESTERLY FLOW ALOFT SETS UP ACROSS THE WESTERN HIGH PLAINS. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL ACROSS MUCH OF CENTRAL AND WESTERN KANSAS FRIDAY AS SURFACE HIGH PRESSURE DRIFTS EAST OUT OF THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. HOWEVER, A POCKET OF COOLER AIR ASSOCIATED WITH A SMALLER SURFACE HIGH WILL EDGE EAST OUT OF NORTHEASTERN NEW MEXICO INTO EXTREME SOUTHWEST KANSAS BY FRIDAY AFTERNOON WITH H85 TEMPERATURES JUST BELOW 0C. ALONG WITH THE EXPECTATION OF INCREASED CLOUDINESS ALONG THE OKLAHOMA BORDER ASSOCIATED WITH THE UPPER TROUGH, LOOK FOR HIGHS ONLY UP INTO THE 40S(F) AND POSSIBLY THE LOWER 50S(F) FRIDAY AFTERNOON. A FEW UPPER 30S(F) CANNOT BE RULED OUT ACROSS EXTREME SOUTHWEST KANSAS FRIDAY AFTERNOON. A GENERAL WARMING TREND IS THEN EXPECTED THROUGH AT LEAST MID WEEK AS A WEST TO SOUTHWEST FLOW ALOFT DEVELOPS ACROSS THE WESTERN HIGH PLAINS. TEMPERATURES ARE LIKELY TO CLIMB WELL ABOVE NORMAL AS A RESULT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 512 PM CST WED MAR 7 2012 CLOUDS WILL INCREASE TONIGHT AS LOW LEVEL MOISTURE INCREASES AND AN UPPER LEVEL SYSTEM APPROACHES FROM THE WEST. MVFR CONDITIONS AOA015 WILL DEVELOP AFTER SUNSET WITH IFR CONDITIONS POSSIBLE AFTER MIDNIGHT. LIGHT DRIZZLE WILL ALSO BE POSSIBLE AT THE DODGE TERMINAL AFTER MIDNIGHT. WINDS WILL BE FROM THE NORTH NORTHEAST AROUND 15 KNOTS GUSTING TO OVER 20 KNOTS AT TIMES. && .PRELIMINARY POINT TEMPS/POPS... DDC 31 45 30 49 / 20 20 20 20 GCK 30 43 27 49 / 10 10 20 10 EHA 27 38 25 41 / 20 30 30 20 LBL 30 40 26 45 / 20 20 30 20 HYS 29 49 29 52 / 10 10 10 10 P28 36 45 35 51 / 50 50 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HOVORKA SHORT TERM...KRUSE LONG TERM....JJOHNSON AVIATION...HOVORKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 PM CST WED MAR 7 2012 KSZ030-031-043>046-061>066-074>081-084>090-082200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 PM CST WED MAR 7 2012 /249 PM MST WED MAR 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE EVENING HOURS MAINLY SOUTH AND EAST OF A COLDWATER TO PRATT LINE. SMALL HAIL UP TO DIME SIZE WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORM. AREAS OF LIGHT FREEZING DRIZZLE MAY ALSO DEVELOP AFTER MIDNIGHT, MAINLY SOUTH AND WEST OF A LINE FROM NEAR DODGE CITY TO JOHNSON CITY AND ASHLAND. NO ICE ACCUMULATION IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR LIGHT FREEZING DRIZZLE MAINLY ALONG THE OKLAHOMA BORDER FOR THURSDAY INTO THURSDAY NIGHT. THIS AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM ELKHART TO LIBERAL, MEADE, AND ASHLAND. SOME VERY LIGHT SNOW OR FLURRIES MAY ALSO OCCUR NEAR JOHNSON CITY TO ELKHART. LITTLE IF ANY ACCUMULATIONS ARE EXPECTED, .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374022, 374023, 374024, 374025, 374026, 374027, 374028.